Format

Send to

Choose Destination
Circ J. 2003 Jan;67(1):46-8.

Acute massive pulmonary thromboembolism associated with risperidone and conventional phenothiazines.

Author information

1
Department of Emergency and Critical Care Medicine, School of Medicine, Kitasato University, Sagamihara, Kanagawa, Japan. yk119@kitasato-u.ac.jp

Abstract

To assess the contribution of antipsychotic medication in Japanese patients suffering acute massive pulmonary thromboembolism, records of patients with idiopathic pulmonary thromboembolism associated with antipsychotic medication who were seen in a Japanese Emergency Center from January 1996 to December 2000 were reviewed. Age, gender, physical status, clinical presentation, antiphospholipid antibody, outcome, psychiatric profile, and antipsychotic medication use were examined. Seven patients had acute pulmonary thromboembolism associated with antipsychotic drug use, representing 44% of all patients with idiopathic pulmonary thromboembolism. The 7 patients developed symptoms in the early morning. More women than men were affected. In 5 cases, chlorpromazine and other phenothiazines had been prescribed, whereas in 2 cases, risperidone, a mixed serotonin 5HT(2A) and dopamine D(2) receptor antagonist, had been taken for 40 days and 6 days, respectively. In 4 cases, including the patients taking risperidone, antiphospholipid antibodies were not present. Although statistically significant conclusions can not be drawn from this study, the data suggest that patients receiving risperidone, as well as conventional phenothiazines, are at risk for acute pulmonary thromboembolism, even if otherwise healthy. Strong affinity for the 5HT(2A) receptor of the novel antipsychotic may increase coagulability and the risk of thromboembolism.

PMID:
12520151
DOI:
10.1253/circj.67.46
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
Loading ...
Support Center